We are aware that many of our medications can interfere with each others, or with a number of popular nutritional supplements. But, it is much less known that there are foods which can interfere with drugs with sometimes fatal consequences. Grapefruit is one of the most dangerous culprits.
Review of drug/grapefruit interactions
Scientists from the Western University released recently a report about serious adverse reactions people can have when combining various prescription drugs with grapefruit. They found that there are 85 drugs, most of them in very common use, that should not be accompanied with grapefruit. The drugs include many anti-depressants, pain killers, cancer drugs and heart medications. What they have in common is their limited “bioavailability.” Only very small amounts of each of the drugs should be present in the bloodstream.
Grapefruit is by no means the only food item that can cause dangerous consequences when taken at the same time as various drugs, but its effects are much more serious than other types of interactions. Some of the consequences are acute kidney failure, respiratory failure and even death.
The information that grapefruit adversely affects body’s metabolism of some drugs is not new. Grapefruit, Seville oranges, pomelos and limes all contains chemical furanocoumarins that affects the production of an enzyme called CYP3A4 that processes the drugs in the digestive tract. As a consequence, the drugs cannot be digested completely and fast enough. They remain in the system and slowly accumulate, until they reach the quantity which is dangerous to the body.
The drugs can cause reaction hours after you consumed grapefruit or grapefruit juice, and it you do not need more than a glass to suffer severe consequences. Many drugs can even cause sudden death.
Fortunately, regular oranges do not cause the same reaction.
What can we do?
The information on the food/drug interaction is written in the information sheet included in the drug packaging, but almost nobody reads it, including many physicians. When taking any new drug, ask your doctor and pharmacist if there is a danger of any kind of interaction, with food supplements, foods or other drugs. Read the label carefully before taking any new drug. If you feel adverse reaction after taking the new drug, contact your doctor right away. It can be just the wrong dosage, but it can also be some kind of interaction with food that you were not aware of. Don’t wait until the reaction is too severe.